Indiana, 2021

Flash Flood and Flooding in Indiana, June 3, 2021

June 3, 2021 · NWS ILN · 3 events in 3 counties and zones

Showers and thunderstorms developed during the afternoon hours across the Ohio Valley ahead of an upper level low pressure system moving through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the afternoon hours across the Ohio Valley ahead of an upper level low pressure system moving through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 3, 2:11 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 3, 2:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
311 PM EDT Thu Jun 3 2021

.SYNOPSIS...
Thunderstorms will diminish this evening as a disturbance moves east
of the area. Hot and dry weather will build in for the weekend
before afternoon rain chances return next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
An upper level trough along with a low level trough/front is moving
through the Ohio Valley this afternoon. Widespread showers and
thunderstorms have formed just east of the upper level trough
northwest of I-71 in response to increasing DCVA in the marginally
unstable (MLCAPE 500-1000 J/kg), uncapped environment. Storms are
interacting with each other and conglomerating into multicell
clusters due to boundary parallel flow. Thunderstorms are expected
to continue to form/persist into the afternoon as the aforementioned
forcing moves east through the area.

A few storms may become strong to severe this afternoon southeast of
I-71 where bulk shear increases to 20-40 knots. Isolated damaging
winds gusts and some hail are the primary threats. Additionally,
isolated minor flooding is possible where training cells persist.

Storms will dissipate later this evening after the upper level
trough axis moves east. Clearing skies and light westerly winds are
then expected after midnight. Lows drop into the upper 50s areawide
and some patchy fog is possible due to lingering moisture from
today's rainfall.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Westerly surface flow continues on Friday. Some moderate instability
may develop during the day and weak northwesterly flow aloft could
allow for a weak disturbance to spark a few showers east of I-75
during the afternoon. Otherwise, most locations remain dry and
temperatures warm to the lower 80s.

Tranquil weather continues on Friday night as high pressure starts
to build in from the south. Forecast lows are in the lower 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Troughing will continue to pull east away from the area early in the
period with deep ridging through the weekend.  The weather looks
pretty nice for a change this weekend with dry weather expected and
a return to more seasonably warm temperatures.

An upper low is expected to take shape over Texas over the weekend
and move slowly north-northeast up the Mississippi Valley through the
middle of next week.  As this happens mid level ridging will
strengthen over the southeast CONUS which will place the area in a
relatively deep/strong southerly flow.  Not a lot of large scale
forcing for ascent but there will be some lobes of energy enhancing
thunderstorm chances from time to time.  PWAT's increase to the 1.5-
1.75 inch range with time so some locally heavy rains may also
develop.  For now held PoPs in the 40-60 percent range with a nod to
diurnal timing for the higher chances. Temperatures will remain warm
but clouds and convection will limit highs from reaching the very
warm to hot range.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A disturbance will move across the Ohio Valley this afternoon
through the early evening bringing widespread showers and
thunderstorms. Low end VFR and MVFR ceilings will likely persist
outside of thunderstorms. Brief MVFR/IFR ceiling and visibility
dropouts can be expected in thunderstorms along with gusty winds.
Showers and thunderstorms then diminish in coverage this evening
when the aforementioned disturbance moves east of the area. Skies
scatter as this occurs.

Later overnight, BR may limit visibilities across the
sites due to lingering low level moisture left behind by today's
rainfall. VFR visibilities return after 1400Z Friday to accompany
the VFR sky conditions.

Light southerly winds persist this afternoon until light westerly
flow develops after the showers and storms move east.

.OUTLOOK...Thunderstorms are possible on Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...
AVIATION...Campbell
Hazardous weather outlook, Jun 3, 2:13 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
313 PM EDT Thu Jun 3 2021

OHZ026-034-035-042-043-041915-
Hardin-Mercer-Auglaize-Darke-Shelby-
313 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ044>046-051>056-060>065-
070>074-077>082-088-041915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
313 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are occurring this afternoon. A few storms
may produce strong to severe wind gusts, hail, and isolated
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 12:40 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
140 PM EDT Thu Jun 3 2021

INZ050-058-059-066-OHZ042>046-051>056-060>062-070-032100-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Butler-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Hamilton, Middletown, Fairfield, and Oxford
140 PM EDT Thu Jun 3 2021

...COLD AIR FUNNELS POSSIBLE THIS AFTERNOON...

A few cold air funnel clouds may occur this afternoon along a
boundary situated along the I-70 corridor. These types of funnel
clouds are smooth and narrow. They typically hang down a few
hundred feet from the cloud base and last only a few minutes
before dissipating. In the rare case that a circulation did
reach the ground...only minor damage would be expected.
Local storm report, Jun 3, 2:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EDT THU JUN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      1 W CAMDEN              39.64N 84.67W
06/03/2021                   PREBLE             OH   911 CALL CENTER

            PORTIONS OF ROUTE 725 IMPASSABLE WITH MORE THAN 1 FOOT OF
            WATER RUNNING OVER THE ROADWAY. HIGH WATER ALSO SUGAR
            VALLEY DRIVE AND NEAR DILLMAN ROAD.

&&

JDR

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
June 3, 3:00 PM EST to 4:00 PM EST
Where
Franklin County, 1.19 mi NE of Whitcomb to 0.63 mi N of Mixersville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.461, -84.913

Several roads were closed across the northeast part of Franklin County due to flash flooding, including Liberty Pike and Whitcomb Road, Kunkel Road north of Whitcomb Road and Farm Hill Road between Mud Road and Liberty Pike. An old bridge from the early 1900s was washed out.

Flood, Union

When
June 3, 3:30 PM EST to 4:30 PM EST
Where
Union County, 0.66 mi E of Cottage Grove to 2.19 mi N of College Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.599, -84.858

High water was reported on some roads between Cottage Grove and West College Corner.

Flood, Fayette

When
June 3, 5:30 PM EST to 7:00 PM EST
Where
Fayette County, 1.52 mi NW of Nulltown to 1.4 mi NNW of Nulltown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.597, -85.187

High water was reported over a low water crossing along County Road 250 West.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962640, 952420, 952421.